Pseudomembranous colitis is inflammation of the colon that occurs in some people who have taken antibiotics. Pseudomembranous colitis is sometimes called antibiotic-associated colitis or C. difficile colitis. The inflammation in pseudomembranous colitis is almost always associated with an overgrowth of the bacterium Clostridium difficile.
Severe pseudomembranous colitis can be life-threatening. However, treatment is usually successful.
Pseudomembranous colitis occurs when harmful bacteria in your colon — usually C. difficile — release strong toxins which irritate the colon. Harmful bacteria are normally kept in check by the healthy bacteria in your digestive system, but the balance between healthy and harmful bacteria can be upset by antibiotics and other medications.
Virtually any antibiotic can cause pseudomembranous colitis. Antibiotics most commonly associated with pseudomembranous colitis include:
- Quinolones, such as ciprofloxacin (Cipro) and levofloxacin (Levaquin)
- Penicillins, such as amoxicillin and ampicillin
- Clindamycin (Cleocin)
- Cephalosporins, such as cefixime (Suprax)
Although antibiotics are the drugs most associated with the development of pseudomembranous colitis, other medications may be responsible. Chemotherapy may sometimes disrupt the bacteria within the intestines of people being treated for cancer and trigger the development of pseudomembranous colitis. It can also develop in people with diseases that affect the colon, such as ulcerative colitis or Crohn’s disease.
C. difficile spores are resistant to many common disinfectants and can be transmitted from the hands of health care professionals to patients. Increasingly, C. difficile has been reported in people with no known risk factors, including people with no recent health care contact or use of antibiotics.
Signs and symptoms of pseudomembranous colitis include:
- Diarrhea that can be watery and sometimes bloody
- Abdominal cramps and pain
- Pus or mucus in your stool
Symptoms of pseudomembranous colitis can begin within one to two days after you begin taking an antibiotic, or several weeks after you discontinue taking the antibiotic.
When to see a doctor
Contact your doctor if you’re taking or have recently taken antibiotics and you develop any of the signs or symptoms associated with pseudomembranous colitis, including constant diarrhea, abdominal pain, and blood or pus in your stool.